Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 8, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Mar 1, 2023, 2:51 PM MST for Washington County, Utah. It took effect at Mar 1, 2023, 11:00 PM MST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2023, 2:51 PM MST (21:51 UTC)
- In effect from
- Mar 1, 2023, 11:00 PM MST
- Expired
- Mar 2, 2023, 11:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899 WWUS75 KSLC 012151 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 251 PM MST Wed Mar 1 2023 UTZ123-021800- /O.NEW.KSLC.WI.Y.0008.230302T0600Z-230302T1800Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 251 PM MST Wed Mar 1 2023 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST THURSDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Lower Washington County, specifically through Black Ridge Canyon to north of Washington City as well as La Verkin, Hurricane and the Sand Hollow area. * WHEN...From 11 PM this evening to 11 AM MST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
029 WWUS75 KSLC 021107 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 407 AM MST Thu Mar 2 2023 UTZ123-021800- /O.CON.KSLC.WI.Y.0008.000000T0000Z-230302T1800Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 407 AM MST Thu Mar 2 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Lower Washington County, specifically through Black Ridge Canyon to north of Washington City as well as La Verkin, Hurricane and the Sand Hollow area. * WHEN...Until 11 AM MST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 1, 5:41 AM MST, 9 hours 10 minutes earlier.
Area forecast discussion, Mar 1, 5:41 AM MST, 9 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
541 AM MST Wed Mar 1 2023
.SYNOPSIS...A significant winter storm will impact much of
the region through this evening, with impacts lingering across
southern Utah into early Thursday morning. The active pattern will
continue into next week, with several relatively weak systems
expected to impact portions of the area.
&&
.SHORT TERM (THROUGH 00Z SATURDAY)...A storm system diving south
through CA associated with a strong N-S jet is pinching off into a
closed low this morning. This low will continue tracking SSE before
moving ESE through AZ tonight. Ahead of this low, Utah remains in a
southwesterly flow aloft, with a slightly anomalous moisture plume
spreading into the area.
Precipitation began developing overnight over southern Utah under
diffluent flow aloft. Meanwhile, across northern Utah, H7 warm
advection remains in place ahead of an H7 boundary moving into
northwest Utah. This area is also associated with precipitation.
Expect these two areas of precipitation to converge near SLC and the
I-80 corridor as a deformation axis develops late this morning while
the storm undergoes lee cyclogenesis across Nevada (pressure falls
are already noted in the lee of the Sierra Nevada). As the surface
low tracks across AZ, expect the heaviest precipitation with this
storm to occur from the deformation axis southward. Areas across
southern Utah favored in a south to southwesterly flow, such as the
Pine Valley Mountains, the Markagunt Plateau, and south-central
Utah, will be most favored. Lower Washington County should remain as
mostly rain as the airmass is not particularly cold, but can not
rule out brief periods of snow in the heavier precipitation with
very little or no accumulation.
As the storm tracks east overnight, a north to northeast flow will
spread through the forecast area, while precipitation begins winding
down from north to south. Given the deep surface low, a tight
northerly pressure gradient will develop over Utah, leading to gusty
north winds tonight into tomorrow morning, especially in open areas
of western Utah as well as near canyons in Washington County.
Thursday will finally see a break in precipitation areawide. This
break will be brief, as a progressive shortwave trough will cross
Utah on Friday. This will bring another round of snow to northern
Utah, although amounts at this time are not expected to be
particularly large.
No changes to going winter weather highlights. While the forecast
for northern Utah valleys calls for marginal to low-end advisory
snow amounts, most of the Salt Lake to Ogden corridor is not likely
to fill in with accumulating snow (i.e., higher snow rates) until
the latter portion of the morning commute, and travel impacts are
expected to become less significant after sunrise with increased
daytime heating.
.LONG TERM (After 00Z Saturday)...Long term forecast period begins
with a quick northern grazing shortwave and associated surface
reflection quickly shifting eastward out of the region. Expect
precipitation to largely be done (or wrapping up) by this point, but
will see potential for some gusty winds to linger at higher
elevations along the central mountains, as well as out of canyons
and into portions of Castle Country, the San Rafael Swell, and Uinta
Basin. Aside from that, the departing system will bring a quick shot
of cold air along with clearer skies behind it, pushing temperatures
in many locations several degrees colder than the previous night.
While winds will largely be lighter outside some of the
aforementioned locations, will still see enough to result in brisk
wind chills. To that end, will see potential for a period of single
digit wind chills for much of the Wasatch Front for several hours
prior to sunrise Saturday morning. With modest height rises
associated with a brief period of weak ridging, will see
temperatures rebound quickly during the day Saturday, though to
levels still well below climatological normal for early March.
By Saturday evening, weather pattern once again begins to shift to a
more unsettled one, as a more robust trough slowly digs southward
along the PacNW coast. In turn, this trough initially results in a
messy zonal flow with weaker embedded shortwave impulses and an
amplified jet over the local forecast region, which gradually shifts
more west-southwesterly to southwesterly into the early portion of
the work week. This yields increased precipitation chances,
primarily from central Utah northward, and particularly over the
mountains and orographically favored locations. While certainty in
finer scale details remains low at this time, the pattern would
favor some potential for moderate snow accumulations in the central
and northern mountains. Guidance seems to also show some
disagreement on where a low level baroclinic zone will setup, and in
turn ensembles show a decent bit of spread in 700mb temps and
associated snow levels. At the moment, central to northern valleys
are forecast to have cold enough temps to keep snow levels low
enough for some light snow accumulations, but if the baroclinic zone
ends up further north and some of the warmer temps verify, could see
some p-type issues arise in a few spots.
Uncertainty further increases by the middle of the week, with
deterministic and ensemble guidance showing a wide array of
potential outcomes for how the trough and associated flow evolves.
&&
.AVIATION...KSLC...Southerly winds, gusty at times, persist ahead of
winter storm. CIGS decrease through the morning, with a period of
steady -SN and associated MVFR to IFR CIGS/VIS expected from early
morning into the early afternoon. Winds shift northwesterly, with a
few lingering snow showers possible through the afternoon. By the
evening and into the overnight, anticipate a bit of clearing with
SCT to BKN VFR skies developing.
.REST OF UTAH AND SOUTHWEST WYOMING...A winter storm will impact
area terminals through much of the TAF period. For southern
terminals, -SN (and -RA at SGU) likely to persist into mid
afternoon, with CIGS/VIS degraded accordingly. Lingering isolated to
scattered activity expected thereafter, tapering off overnight into
Thursday. For northern terminals, -SN will increase in coverage
through Wednesday morning, with deteriorated CIGS/VIS. By early to
mid afternoon, persistent -SN begins to taper off, with isolated to
scattered activity expected into the evening. From evening into the
overnight hours, anticipate at least some amount of gradual clearing.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 10 AM MST this morning for UTZ106.
Winter Storm Warning until 5 PM MST this afternoon for UTZ108-
110-111.
Winter Weather Advisory until 5 PM MST this afternoon for UTZ112.
Winter Storm Warning until 5 AM MST Thursday for UTZ113-117-122-
124-125-127-128.
Winter Weather Advisory until 5 AM MST Thursday for UTZ115-116-
118-120-126-129.
Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Thursday for UTZ131.
WY...None.
&&
Cheng/Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Local storm report, Mar 1, 9:44 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
944 AM MST WED MAR 01 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM SNOW ROY 41.18N 112.04W
02/28/2023 M2.0 INCH WEBER UT TRAINED SPOTTER
0413 AM SNOW ALTA 40.58N 111.64W
03/01/2023 M7.0 INCH SALT LAKE UT MESONET
ALTA - COLLINS - 9662 FT
0430 AM SNOW PARK CITY 40.66N 111.57W
03/01/2023 M2.5 INCH SUMMIT UT TRAINED SPOTTER
CANYONS VILLAGE AT PARK CITY - 8800 FT
0431 AM SNOW BRIGHTON 40.59N 111.58W
03/01/2023 M6.0 INCH SALT LAKE UT TRAINED SPOTTER
BRIGHTON CREST - 9500 FT
0501 AM SNOW ALTA 40.59N 111.64W
03/01/2023 M4.0 INCH SALT LAKE UT TRAINED SPOTTER
ALTA UDOT - 8799 FT
0511 AM SNOW BRIGHTON 40.62N 111.59W
03/01/2023 M4.0 INCH SALT LAKE UT TRAINED SPOTTER
SOLITUDE - 8200 FT
0515 AM SNOW PARK CITY 40.61N 111.54W
03/01/2023 M4.5 INCH SUMMIT UT TRAINED SPOTTER
PARK CITY MOUNTAIN - 9300 FT
0522 AM SNOW LOGAN 41.90N 111.63W
03/01/2023 M13.0 INCH CACHE UT TRAINED SPOTTER
LOGAN MOUNTAINS - 8400 FT
0530 AM SNOW SUNDANCE 40.37N 111.59W
03/01/2023 M2.5 INCH UTAH UT MESONET
SUNDANCE MID MOUNTAIN - 7450 FT
0535 AM SNOW ALTA 40.57N 111.65W
03/01/2023 M1.5 INCH SALT LAKE UT TRAINED SPOTTER
SNOWBIRD - 8100 FT
0539 AM SNOW POWDER MTN 41.36N 111.71W
03/01/2023 M6.5 INCH WEBER UT OFFICIAL NWS OB
POWDER MOUNTAIN - 0 FT
0600 AM SNOW KAYSVILLE 41.05N 111.94W
03/01/2023 M1.0 INCH DAVIS UT TRAINED SPOTTER
0700 AM SNOW HYRUM 41.62N 111.83W
03/01/2023 M0.3 INCH CACHE UT TRAINED SPOTTER
0700 AM SNOW ST GEORGE 37.25N 113.62W
03/01/2023 M3.0 INCH WASHINGTON UT TRAINED SPOTTER
0700 AM SNOW OAKLEY 40.71N 111.30W
03/01/2023 M0.3 INCH SUMMIT UT TRAINED SPOTTER
0700 AM SNOW PARK CITY 41.26N 111.84W
03/01/2023 M0.5 INCH WEBER UT COOP OBSERVER
0700 AM SNOW LOGAN 41.74N 111.86W
03/01/2023 M0.2 INCH CACHE UT COOP OBSERVER
0700 AM SNOW CEDAR CITY 37.68N 113.07W
03/01/2023 M0.8 INCH IRON UT COOP OBSERVER
0700 AM SNOW BEAVER 38.28N 112.62W
03/01/2023 M0.1 INCH BEAVER UT TRAINED SPOTTER
0700 AM SNOW OAK CITY 39.37N 112.33W
03/01/2023 M1.0 INCH MILLARD UT TRAINED SPOTTER
0700 AM SNOW CEDAR CITY 37.64N 113.13W
03/01/2023 M1.5 INCH IRON UT TRAINED SPOTTER
0700 AM SNOW NEWCASTLE 37.66N 113.55W
03/01/2023 M1.5 INCH IRON UT TRAINED SPOTTER
0700 AM SNOW FRUIT HEIGHTS 41.05N 111.91W
03/01/2023 M0.2 INCH DAVIS UT TRAINED SPOTTER
0707 AM SNOW OAK CITY 39.33N 112.33W
03/01/2023 M0.5 INCH MILLARD UT COOP OBSERVER
0709 AM SNOW KANAB 37.05N 112.53W
03/01/2023 M6.0 INCH KANE UT TRAINED SPOTTER
0714 AM SNOW SPRINGDELL 40.33N 111.63W
03/01/2023 M4.0 INCH UTAH UT TRAINED SPOTTER
PROVO CANYON - 6100 FT
0757 AM SNOW BRIGHTON 40.64N 111.64W
03/01/2023 M1.0 INCH SALT LAKE UT TRAINED SPOTTER
BIG COTTONWOOD SPRUCES - 7402 FT
0800 AM SNOW ZION NP 37.21N 112.98W
03/01/2023 M0.3 INCH WASHINGTON UT COOP OBSERVER
0800 AM SNOW HEBER CITY 40.50N 111.41W
03/01/2023 M1.0 INCH WASATCH UT TRAINED SPOTTER
0800 AM SNOW HANKSVILLE 38.26N 110.18W
03/01/2023 M1.8 INCH WAYNE UT COOP OBSERVER
0800 AM SNOW NEW HARMONY 37.48N 113.31W
03/01/2023 M8.0 INCH WASHINGTON UT COOP OBSERVER
0800 AM SNOW CAPITOL REEF NP 38.29N 111.26W
03/01/2023 M0.2 INCH WAYNE UT COOP OBSERVER
0939 AM SNOW SOUTH JORDAN 40.55N 111.99W
03/01/2023 M1.8 INCH SALT LAKE UT NWS EMPLOYEE
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.